Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 24, 2020, 5:18 PM CDT for Lewis County, Missouri. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 5:18 PM CDT (22:18 UTC)
- Expired
- May 24, 2020, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Lewis County, MO
The radar
The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:34 PM CDT | HAIL 0.5 | Monticello, MO | |
| May 24, 5:35 PM CDT | HAIL 0.25 | 3 Ne Ewing, MO | |
| May 24, 5:55 PM CDT | HAIL 0.25 | La Grange, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WUUS53 KLSX 242218
SVRLSX
MOC111-242300-
/O.NEW.KLSX.SV.W.0053.200524T2218Z-200524T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
518 PM CDT Sun May 24 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Lewis County in northeastern Missouri...
* Until 600 PM CDT.
* At 518 PM CDT, a severe thunderstorm was located near Lewistown,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Canton, La Grange, La Belle, Lewistown, Ewing, Maywood and
Monticello.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
4012 9151 4006 9149 4003 9150 3995 9144
3995 9185 4015 9195 4018 9195 4026 9180
TIME...MOT...LOC 2218Z 245DEG 15KT 4014 9184
HAIL...1.25IN
WIND...60MPH
$$
Gosselin1 follow-up statement
586
WWUS53 KLSX 242236
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
536 PM CDT Sun May 24 2020
MOC111-242300-
/O.CON.KLSX.SV.W.0053.000000T0000Z-200524T2300Z/
Lewis MO-
536 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR LEWIS COUNTY...
At 536 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Lewistown to Maywood, moving east at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Canton, La Grange, Lewistown, Ewing, Maywood and Monticello.
This also includes Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
4012 9151 4006 9149 4003 9150 3995 9144
3995 9176 4008 9181 4022 9187 4026 9180
TIME...MOT...LOC 2236Z 257DEG 20KT 4023 9179 3998 9161
HAIL...1.00IN
WIND...60MPH
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:09 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 24, 4:09 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 409 PM CDT Sun May 24 2020 .SHORT TERM... (Through Late Monday Night) Issued at 245 PM CDT Sun May 24 2020 The main focus of the period will be on convective trends this afternoon/evening and then again tomorrow afternoon/evening. Convection has blossomed across portions of eastern MO and southwest IL this afternoon, in response to a weak shortwave trough/MCV moving through the southwesterly flow aloft. Additional thunderstorms are developing across portions of southwest and central MO at this hour. For the rest of this afternoon/evening, expect thunderstorm coverage to continue to increase mainly across central MO. Observations indicate weak convergence across southwest MO (WSW winds to ESE surface winds) which should be enough to continue to develop thunderstorms in a generally uncapped atmosphere. The latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The limiting factor to a more robust severe weather threat remains deep layer shear, which is only about 10-15 knots. That being said, fairly dry air between 5-10k feet has contributed to high DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized damaging wind gust this afternoon into this evening, especially across central MO where deep layer shear is a bit stronger compared to points further east. Otherwise, convection should wane with the loss of daytime heating this evening. A rogue shower or storm will be possible overnight due to some weak moisture convergence, but most areas will remain dry. Additional showers/storms are likely on Monday as more weak shortwaves rounding an upper-level low interact with the warm and moist airmass in place. However, given guidance has been a bit overcooked on coverage the past couple of days, have lowered pops a bit from the previous forecast to be on the lower end of the ensemble guidance. Deitsch .LONG TERM... (Tuesday through Next Sunday) Issued at 245 PM CDT Sun May 24 2020 The synoptic pattern at the start of the long term period will feature a very "blocky" flow regime, with a textbook omega block in place over the CONUS. We will be near the closed upper-level low that will slowly meander across the Central Plains into the mid- Mississippi River Valley. This system will set the stage for an unsettled period of weather this week. The latest ensemble guidance suggests the upper-level low will officially become cut off from the westerlies on Tuesday as it meanders near the OK/TX border. This will place the region on the east side of the system, allowing Gulf moisture to pump in on southerly flow. Weak shortwaves rounding the upper level low will keep the threat of thunderstorms in the forecast Tuesday into Wednesday. The National Blend of Models shows similar chances of convection (60-70% chances) each afternoon/evening on Tuesday into Wednesday. Given the setup, this seems reasonable. It will not be an all day rain, but good coverage of showers/thunderstorms are expected each day. On Thursday, a cold front will ooze into the region from the northwest. Given the proximity of the upper-level low providing upper-level support along with a convergent surface boundary, this should provide the best coverage of the period (which is supported by the NBM ensemble guidance as well). Uncertainty increases a bit as we head into the Friday on the frontal placement, but it appears at least southeast MO and southwest IL will be close enough to the front to bring good chances for additional showers/storms. We should finally see a bit drier weather infiltrate behind the front on Saturday and Sunday. Temperatures Tuesday through Thursday will be in the upper 70s and lower 80s, with slightly cooler weather working in Friday and Saturday. Deitsch && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 401 PM CDT Sun May 24 2020 SPECIFICS FOR KSTL: Keeping a close eye on the area of thunderstorms to the SW of the St. Louis metro. Given the storms in northern Jefferson county died fairly quickly, thinking the atmosphere around STL is at least somewhat worked over by earlier convection. This, combined with the tendency for these storms to quickly pulse up and down, leads me to believe that STL, SUS, and CPS may be spared from convection in the short term. That said, dying storms will likely make it fairly close to the terminals, especially SUS, so will continue to monitor closely. BSH && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 310 PM CDT Sun May 24 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-252015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 310 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this evening. Main threats will be localized damaging winds to 60 mph, small hail, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms for parts of the area from Monday through Saturday. Major flooding is occurring or forecast along the Illinois River from LaGrange to Valley City. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Deitsch
In the hours before
Local storm report, May 24, 4:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 S GERALD 38.36N 91.32W
05/24/2020 U0.50 INCH FRANKLIN MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
KDLocal storm report, May 24, 4:10 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
410 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 N ROSEBUD 38.44N 91.40W
05/24/2020 E0.50 INCH GASCONADE MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 4:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 4 NNE ROSEBUD 38.44N 91.38W
05/24/2020 E0.75 INCH GASCONADE MO TRAINED SPOTTER
&&
KDLocal storm report, May 24, 4:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 3 N LYON 38.56N 91.19W
05/24/2020 U0.75 INCH FRANKLIN MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
KDLocal storm report, May 24, 5:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
502 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LA BELLE 40.12N 91.92W
05/24/2020 E0.70 INCH LEWIS MO LAW ENFORCEMENT
&&
KDLocal storm report, May 24, 5:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL LA BELLE 40.12N 91.91W
05/24/2020 E1.00 INCH LEWIS MO PUBLIC
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 51 min |
| May 24, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 52 min |
| May 24, 4:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 30 min |
| May 24, 5:13 PM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| May 24, 5:25 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis | 3 hr |
| May 24, 5:44 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 46 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | LSX | Pike, Ralls | 5 hr |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.